Hemorrhagic complications of enoxaparin and aspirin in patients with kidney transplants

Michael A. Shullo, Meredith L. Rose, Carlos Vivas, Mark L. Jordan, Velma P. Scantlebury, Ashok Jain, Robert J. Corry, John J. Fung, Jerry McCauley, James Johnston, Ron Shapiro

Research output: Contribution to journalArticle

25 Citations (Scopus)

Abstract

Study Objective. To evaluate the frequency of early posttransplant hemorrhagic complications in patients with kidney and kidney-pancreas transplants who received thromboprophylaxis with enoxaparin and aspirin. Design. Retrospective chart review. Setting. University-based tertiary care center. Patients. Thirteen patients who had received enoxaparin within 10 days of kidney or kidney-pancreas transplantation. Intervention. Medical records were reviewed, and data from patients who had received low-dose aspirin 81 mg once/day and enoxaparin within 10 days of transplantation were collected. Measurements and Main Results. Major bleeding events were defined as intracranial or retroperitoneal bleeding, or a decrease in hemoglobin of greater than 2 g/dl that was confirmed on repeat evaluation. Nine (69%) of the 13 patients had confirmed major bleeding events and required blood transfusions. Six of the nine patients had elevated serum creatinine levels. Conclusion. The combination of enoxaparin and low-dose aspirin early after kidney or kidney-pancreas transplantation was associated with a high frequency of hemorrhagic events. Further evaluation is needed to determine the safety of enoxaparin in combination with aspirin after transplantation.

Original languageEnglish (US)
Pages (from-to)184-187
Number of pages4
JournalPharmacotherapy
Volume22
Issue number2
DOIs
StatePublished - Jan 1 2002

Fingerprint

Enoxaparin
Aspirin
Transplants
Kidney
Pancreas Transplantation
Hemorrhage
Kidney Transplantation
Transplantation
Tertiary Care Centers
Blood Transfusion
Medical Records
Pancreas
Creatinine
Hemoglobins
Safety
Serum

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

Shullo, M. A., Rose, M. L., Vivas, C., Jordan, M. L., Scantlebury, V. P., Jain, A., ... Shapiro, R. (2002). Hemorrhagic complications of enoxaparin and aspirin in patients with kidney transplants. Pharmacotherapy, 22(2), 184-187. https://doi.org/10.1592/phco.22.3.184.33541
Shullo, Michael A. ; Rose, Meredith L. ; Vivas, Carlos ; Jordan, Mark L. ; Scantlebury, Velma P. ; Jain, Ashok ; Corry, Robert J. ; Fung, John J. ; McCauley, Jerry ; Johnston, James ; Shapiro, Ron. / Hemorrhagic complications of enoxaparin and aspirin in patients with kidney transplants. In: Pharmacotherapy. 2002 ; Vol. 22, No. 2. pp. 184-187.
@article{4af7276e3d6246fe911535c0d4b2aba7,
title = "Hemorrhagic complications of enoxaparin and aspirin in patients with kidney transplants",
abstract = "Study Objective. To evaluate the frequency of early posttransplant hemorrhagic complications in patients with kidney and kidney-pancreas transplants who received thromboprophylaxis with enoxaparin and aspirin. Design. Retrospective chart review. Setting. University-based tertiary care center. Patients. Thirteen patients who had received enoxaparin within 10 days of kidney or kidney-pancreas transplantation. Intervention. Medical records were reviewed, and data from patients who had received low-dose aspirin 81 mg once/day and enoxaparin within 10 days of transplantation were collected. Measurements and Main Results. Major bleeding events were defined as intracranial or retroperitoneal bleeding, or a decrease in hemoglobin of greater than 2 g/dl that was confirmed on repeat evaluation. Nine (69{\%}) of the 13 patients had confirmed major bleeding events and required blood transfusions. Six of the nine patients had elevated serum creatinine levels. Conclusion. The combination of enoxaparin and low-dose aspirin early after kidney or kidney-pancreas transplantation was associated with a high frequency of hemorrhagic events. Further evaluation is needed to determine the safety of enoxaparin in combination with aspirin after transplantation.",
author = "Shullo, {Michael A.} and Rose, {Meredith L.} and Carlos Vivas and Jordan, {Mark L.} and Scantlebury, {Velma P.} and Ashok Jain and Corry, {Robert J.} and Fung, {John J.} and Jerry McCauley and James Johnston and Ron Shapiro",
year = "2002",
month = "1",
day = "1",
doi = "10.1592/phco.22.3.184.33541",
language = "English (US)",
volume = "22",
pages = "184--187",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "2",

}

Shullo, MA, Rose, ML, Vivas, C, Jordan, ML, Scantlebury, VP, Jain, A, Corry, RJ, Fung, JJ, McCauley, J, Johnston, J & Shapiro, R 2002, 'Hemorrhagic complications of enoxaparin and aspirin in patients with kidney transplants', Pharmacotherapy, vol. 22, no. 2, pp. 184-187. https://doi.org/10.1592/phco.22.3.184.33541

Hemorrhagic complications of enoxaparin and aspirin in patients with kidney transplants. / Shullo, Michael A.; Rose, Meredith L.; Vivas, Carlos; Jordan, Mark L.; Scantlebury, Velma P.; Jain, Ashok; Corry, Robert J.; Fung, John J.; McCauley, Jerry; Johnston, James; Shapiro, Ron.

In: Pharmacotherapy, Vol. 22, No. 2, 01.01.2002, p. 184-187.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Hemorrhagic complications of enoxaparin and aspirin in patients with kidney transplants

AU - Shullo, Michael A.

AU - Rose, Meredith L.

AU - Vivas, Carlos

AU - Jordan, Mark L.

AU - Scantlebury, Velma P.

AU - Jain, Ashok

AU - Corry, Robert J.

AU - Fung, John J.

AU - McCauley, Jerry

AU - Johnston, James

AU - Shapiro, Ron

PY - 2002/1/1

Y1 - 2002/1/1

N2 - Study Objective. To evaluate the frequency of early posttransplant hemorrhagic complications in patients with kidney and kidney-pancreas transplants who received thromboprophylaxis with enoxaparin and aspirin. Design. Retrospective chart review. Setting. University-based tertiary care center. Patients. Thirteen patients who had received enoxaparin within 10 days of kidney or kidney-pancreas transplantation. Intervention. Medical records were reviewed, and data from patients who had received low-dose aspirin 81 mg once/day and enoxaparin within 10 days of transplantation were collected. Measurements and Main Results. Major bleeding events were defined as intracranial or retroperitoneal bleeding, or a decrease in hemoglobin of greater than 2 g/dl that was confirmed on repeat evaluation. Nine (69%) of the 13 patients had confirmed major bleeding events and required blood transfusions. Six of the nine patients had elevated serum creatinine levels. Conclusion. The combination of enoxaparin and low-dose aspirin early after kidney or kidney-pancreas transplantation was associated with a high frequency of hemorrhagic events. Further evaluation is needed to determine the safety of enoxaparin in combination with aspirin after transplantation.

AB - Study Objective. To evaluate the frequency of early posttransplant hemorrhagic complications in patients with kidney and kidney-pancreas transplants who received thromboprophylaxis with enoxaparin and aspirin. Design. Retrospective chart review. Setting. University-based tertiary care center. Patients. Thirteen patients who had received enoxaparin within 10 days of kidney or kidney-pancreas transplantation. Intervention. Medical records were reviewed, and data from patients who had received low-dose aspirin 81 mg once/day and enoxaparin within 10 days of transplantation were collected. Measurements and Main Results. Major bleeding events were defined as intracranial or retroperitoneal bleeding, or a decrease in hemoglobin of greater than 2 g/dl that was confirmed on repeat evaluation. Nine (69%) of the 13 patients had confirmed major bleeding events and required blood transfusions. Six of the nine patients had elevated serum creatinine levels. Conclusion. The combination of enoxaparin and low-dose aspirin early after kidney or kidney-pancreas transplantation was associated with a high frequency of hemorrhagic events. Further evaluation is needed to determine the safety of enoxaparin in combination with aspirin after transplantation.

UR - http://www.scopus.com/inward/record.url?scp=0036163614&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036163614&partnerID=8YFLogxK

U2 - 10.1592/phco.22.3.184.33541

DO - 10.1592/phco.22.3.184.33541

M3 - Article

C2 - 11837557

AN - SCOPUS:0036163614

VL - 22

SP - 184

EP - 187

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 2

ER -